Washington, 2011

Wildfire and High Wind in Washington, November 13, 2011

November 13, 2011 · NWS PDT · 2 events in 1 county or zone

High winds caused multiple power failures for 1800 customers in the Tieton area. The first outage was around 11 am due to downed power lines and the second was around 4 pm.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

High winds caused multiple power failures for 1800 customers in the Tieton area. The first outage was around 11 am due to downed power lines and the second was around 4 pm. The wind also fanned a spontaneous combustion wildfire at the Boise Cascade mill site in Yakima.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 13, 9:21 AM PST, 1 hour 39 minutes earlier.

Area forecast discussion, Nov 13, 9:21 AM PST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
921 AM PST SUN NOV 13 2011

.UPDATE...TODAY...THE MAIN CONCERN FOR TODAY IS A TIGHT PRESSURE
GRADIENT THAT HAS BEEN SET UP BY A STRONG UPPER LEVEL 140-150 MPH
JET STREAM STREAM AROUND 30000 FEET. AS SUCH WINDY CONDITIONS CAN BE
EXPECTED ACROSS A WIDE AREA. A WIND ADVISORY IS IN EFFECT UNTIL 7 PM
PST FOR WINDS OF 25-35 MPH. LOCALLY SOME WIND GUSTS TO 50 MPH ARE
POSSIBLE THIS AFTERNOON. DETAILS REGARDING THE WIND ADVISORY ARE IN
PRODUCT PDXNPWPDT. THE FORECAST AREA WILL BE MAINLY DRY TODAY DUE TO
WESTERLY DOWNSLOPE WINDS FROM 5000-10000 FEET. I LOWERED POPS IN THE
BLUE MOUNTAINS TO SLIGHT CHANCE FOR THE REMAINDER OF TODAY.
OTHERWISE...THE CURRENT FORECAST IS GOOD.  POLAN

&&

.AVIATION...18Z TAFS. NORTHWEST WINDS 25 TO 35 KTS...WITH STRONGER
GUSTS AT KDLS WILL CONTINUE ACROSS THE REGION AS A VERY STRONG JET
STREAM REMAINS OVER AREA. THE STRONG WINDS ARE EXPECTED TO DECREASE
TO UNDER 20 KTS OVERNIGHT...BUT WILL PICK UP AGAIN ON MONDAY. HIGH
LEVEL CIRRUS CLOUDS WILL CONTINUE THROUGH THE PERIOD WITH SOME
CUMULUS AROUND 5000 FEET AGL NEAR THE FOOTHILLS THROUGH THE PERIOD.
93

&&

.PREV DISCUSSION... /ISSUED 325 AM PST SUN NOV 13 2011/

SHORT TERM...TODAY THROUGH MONDAY NIGHT. IMPRESSIVE 150KT UPPER
LEVEL JET WAS MOVING INTO THE REGION AND WITH DRY AIR IN PLACE VERY
WINDY CONDITIONS WILL DEVELOP. THUS A WIND ADVISORY WILL BE IN PLACE
ACROSS PORTIONS OF CENTRAL OREGON NORTHWARD AND INTO THE
GORGE...ALONG WITH PORTIONS OF THE BASIN AND FOOTHILLS OF THE BLUE
MOUNTAINS TODAY.

OTHERWISE THE WESTERLY UPSLOPE WINDS WILL CONTINUE TO PRODUCE
SHOWERS MOSTLY IN THE AREA MOUNTAINS TODAY AND INTO TONIGHT. ANOTHER
STORM SYSTEM WILL TRACK TOWARD THE TWO STATE AREA MONDAY AND
INCREASE THE CHANCES FOR VALLEY RAIN SHOWERS AND MOUNTAINS SNOW
SHOWERS. TEMPERATURES WILL REMAIN AT OR SLIGHTLY ABOVE NORMAL.

LONG TERM...TUESDAY THROUGH SUNDAY...UNSETTLED WEATHER WILL
CONTINUE THROUGH NEXT WEEK. HOWEVER...THERE APPEARS TO BE A BRIEF
BREAK ON TUESDAY ALTHOUGH NORTHWESTERLY UPSLOPE FLOW WILL FORCE SOME
MOUNTAIN SHOWERS ALONG THE CASCADES OVER THE HIGHER TERRAIN OF
CENTRAL AND NORTHEAST OREGON. A WARM FRONT IS THEN EXPECTED TO BRING
RAIN TO THE FORECAST AREA STARTING EARLY WEDNESDAY. A COLD FRONT
DROPS SOUTH OVER THE AREA WEDNESDAY NIGHT WITH MUCH COLDER AIR
EXPECTED THROUGH THE REST OF THE WEEK AS A LARGE COLD TROUGH OF LOW
PRESSURE SETTLES SOUTHWARD FROM CANADA. ALL INDICATIONS ARE THAT
TEMPERATURES WILL BE COLD ENOUGH TO SUPPORT SNOW OR A RAIN/SNOW MIX
DOWN TO THE LOWEST ELEVATIONS DURING THE OVERNIGHT HOURS THURSDAY
THROUGH THE WEEKEND. UNFORTUNATELY THE MODELS ARE INCONSISTENT ON
SHORTWAVE DETAILS SO PRECIPITATION AMOUNTS AND SNOW ACCUMULATIONS
ARE VERY UNCERTAIN AT THIS TIME. BREEZY TO LOCALLY WINDY CONDITIONS
WILL BE POSSIBLE THROUGHOUT THE PERIOD.  TRIMARCO

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  56  37  52  35 /  10  10  30  50
ALW  56  37  51  36 /  10  10  30  50
PSC  55  38  55  33 /   0  10  20  30
YKM  55  29  49  29 /  10  10  10  20
HRI  58  36  55  34 /  10  10  20  30
ELN  54  29  46  28 /  10  20  20  20
RDM  52  24  48  30 /  10  10  30  40
LGD  45  30  45  33 /  20  30  30  50
GCD  41  23  47  30 /  10  20  30  40
DLS  53  36  53  39 /  20  30  40  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 7 PM PST THIS EVENING
ORZ041-042-044-507>509.

WA...WIND ADVISORY UNTIL 7 PM PST THIS EVENING WAZ024-026>029-521.

&&

THREAT INDEX
TODAY : YELLOW
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

99/97/82/93
Hazardous weather outlook, Nov 13, 6:00 AM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
600 AM PST SUN NOV 13 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
141315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
600 AM PST SUN NOV 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND
     SIMCOE HIGHLANDS, EASTERN COLUMBIA RIVER GORGE OF WASHINGTON,
     KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
     EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON,
     EAST SLOPES OF THE OREGON CASCADES, LOWER COLUMBIA BASIN OF
     OREGON, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON

STRONG WINDS ALOFT WILL MIX DOWN TO THE SURFACE TODAY CREATING WINDY
CONDITIONS ACROSS PORTIONS OF THE AREA. SUSTAINED WINDS BETWEEN 25
TO 35 MPH WITH GUSTS AROUND 50 MPH ARE EXPECTED. ADDITIONAL
INFORMATION CAN BE FOUND UNDER THE HEADER...PDXNPWPDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW MONDAY
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE
     OREGON CASCADES, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY
     HIGHLANDS

SNOW TUESDAY
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE
     OREGON CASCADES, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY
     HIGHLANDS

SNOW WEDNESDAY
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE
     OREGON CASCADES, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY
     HIGHLANDS

SNOW THURSDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, FOOTHILLS OF THE
     BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
     WASHINGTON, EAST SLOPES OF THE OREGON CASCADES, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS

SNOW FRIDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, FOOTHILLS OF THE
     BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
     WASHINGTON, EAST SLOPES OF THE OREGON CASCADES, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS

SNOW SATURDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, FOOTHILLS OF THE
     BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
     WASHINGTON, EAST SLOPES OF THE OREGON CASCADES, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS

A SERIES OF STORM SYSTEMS WILL BRING VALLEY RAIN SHOWERS AND
MOUNTAIN SNOW SHOWERS TO THE REGION FOR THE ENTIRE WEEK. COLDER
TEMPERATURES ARE POSSIBLE TOWARD NEXT WEEKEND WHICH MAY LOWER SNOW
LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Yakima Valley

When
November 13, 11:00 AM PST to 4:00 PM PST
Where
Yakima Valley forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

Wildfire, Yakima Valley

When
November 13, 12:30 PM PST to 4:00 PM PST
Where
Yakima Valley forecast zone
Reported by
Newspaper
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347556, 347557.